MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT; STENT, ILIAC VEIN

COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT; STENT, ILIAC VEIN
Catalog Number ZVT7-35-80-14-100
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Migration (4003)
Health Effect - Clinical Codes Dyspnea (1816); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Rt common and external iliac vein was stented with zilver vena for iliac vein compression.Case was successful, no problems.Pt returned to have lle venogram, noticed rle stents had traveled to pulmonary artery/rt atrium the following information has been received via email on (b)(6) 2023.Sg (b)(6) 2023 1.Did any unintended section of the device remain inside the patient¿s body? yes, not yet retrieved-referring to ct surgery today (b)(6) 2023 2.Was the patient hospitalized or was there prolonged hospitalization? yes 3.Did the patient require any additional procedures due to this occurrence? yes 4.Did the product cause or contribute to the need for additional procedures? yes a.If yes, please specify additional procedures and provide details.Ct surgery to perform stent removal 5.Has the complainant reported any adverse effects on the patient due to this occurrence? yes 6.Has the complainant reported that the product caused or contributed to the adverse effects? yes a.Please specify adverse effects and provide details.In retrospect-pt was short of breath the following information has been received via email on (b)(6) 2023.Sg (b)(6) 2023 case was successful, no problems 3.92 did the patient have pre-existing conditions? yes if yes, please specify: venous stasis, ble swelling and edema 3.94 was a stent previously placed during previous procedures? yes 3.112 was the stent deployed smoothly / without resistance? yes 3.113 was the stent fully deployed in the patient? yes 3.116 was the delivery system damaged/kinked/twisted during deployment? no 3.117 what intervention (if any) was required? n/a 3.118 was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a 3.119 were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? no the following information has been requested via email on (b)(6) 2023.Sg (b)(6) 2023 1.Lot: 2.Gpn/rpn: 3.Implant date: 4.Implant facility: 5.Explant date: 6.Explant facility: 7.Patient outcome: 3.91 are images of the device or procedure available? 3.93 please describe the native state of the vessel (i.E.Was the anatomy tortuous? was the vessel fibrotic?) n/a, tortuous, calcified, fibrotic, other if other, please specify: 3.95 was the device used percutaneously? 3.96 where on the patient was the percutaneous access site? 3.97 was the access site jugular or femoral? n/a, jugular, femoral other if other, please specify: 3.98 what disease pathology was being treated? may thurner, acute or chronic obstruction, restenosis, other? if other, please specify 3.99 was the lesion approached via contralateral or ipsilateral? n/a, contralateral, ipsilateral 3.100 was pre-dilation performed ahead of placement of the stent? 3.101 what was the target location for the stent? 3.102 details of access sheath used (name, fr size, length)? the following information has been requested via email on (b)(6) 2023.Sg (b)(6) 2023 the user has stated that there is images for this complaint.Would it be possible to get these? 3.103 was the device flushed through both flushing ports before the procedure, as per ifu? 3.104 details of the wire guide used (name, diameter, hyrdophyllic)? 3.105 was resistance encountered when advancing the wire guide to the target location? 3.106 was resistance encountered when advancing the delivery system to the target location? 3.107 if resistance was met, how did the physician address this? 3.108 did the tip of the delivery system cross the target location? 3.109 did the user pull the handle towards the hub during deployment, per ifu? 3.110 did the user push the hub during deployment? 3.111 did the user remove slack in the delivery system before deployment, per ifu? 3.114 was the stent fully deployed before removing the delivery system from the patient? 3.115 was post dilation performed after the placement of the stent? please provide the originator a list of any additional manufacturer questions required for investigation.Sg (b)(6) 2023 please provide answers for the following questions.The following information has been received via email on (b)(6) 2023.Sg 19jul2023 1.Lot: c1968019, c1840053 2.Gpn/rpn: g57445 zvt7-35-80-14-100, g57434 zvt7-35-80-12-100 3.Implant date: (b)(6) 2023.4.Implant facility: (b)(6) mediical center c12205-6 5.Explant date: (b)(6) 2023.Explant facility: ogden regional medical center c12205-6 7.Patient outcome: recovering well pulmonary artery htn, chf, volume overload additional manufacturer questions: please mark n/a to those questions that do not apply to this case.3.91 are images of the device or procedure available? yes 3.93 please describe the native state of the vessel (i.E.Was the anatomy tortuous? was the vessel fibrotic?) n/a, tortuous, calcified, fibrotic, other if other, please specify: straight, hyper dynamic 3.95 was the device used percutaneously? yes 3.96 where on the patient was the percutaneous access site? bilateral popliteal veins 3.97 was the access site jugular or femoral? n/a, jugular, femoral other if other, please specify: 3.98 what disease pathology was being treated? may thurner, acute or chronic obstruction, restenosis, other? if other, please specify rt iliac vein compression (also has may thurner) 3.99 was the lesion approached via contralateral or ipsilateral? n/a, contralateral, ipsilateral-ipsi 3.100 was pre-dilation performed ahead of placement of the stent? post only 3.101 what was the target location for the stent? reiv and rciv 3.102 details of access sheath used (name, fr size, length)? 8fr 3.103 was the device flushed through both flushing ports before the procedure, as per ifu? yes 3.104 details of the wire guide used (name, diameter, hyrdophyllic)? amplatz 3.105 was resistance encountered when advancing the wire guide to the target location? no 3.106 was resistance encountered when advancing the delivery system to the target location? no 3.107 if resistance was met, how did the physician address this? 3.108 did the tip of the delivery system cross the target location? yes 3.109 did the user pull the handle towards the hub during deployment, per ifu? yes 3.110 did the user push the hub during deployment? no 3.111 did the user remove slack in the delivery system before deployment, per ifu? yes 3.114 was the stent fully deployed before removing the delivery system from the patient? yes 3.115 was post dilation performed after the placement of the stent? yes the following information has been requested via email on 27jul2023.Sg (b)(6) 2023 the user has stated that there are images for this complaint.Would it be possible to get these?.
 
Additional Manufacturer Narrative
Pma/510(k) #: p200023 investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Device evaluation the zilver vena venous self expanding stent of rpn zvt7-35-80-14-100 device and lot number c1968019 involved in this complaint was implanted in the patient and was not available for evaluation.With the information provided, a document-based investigation was conducted.This complaint was raised from literature paper hügel 2023 and is related to the following files- (b)(4) - rle stents had traveled to pulmonary artery/rt atrium.(b)(4) - user error ¿ incorrect size access sheath.(b)(4)- user error ¿ incorrect size access sheath.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Historical data review: the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Ifu/label review: it should be noted that instructions for use (ifu0091), which accompanies this device, informs the user, that stent migration is listed as a potential adverse event of this device.It also states ¿determine the proper stent size after complete diagnostic evaluation.Note: selection of inappropriate stent diameter and length based on lesion and vessel characteristics could lead to stent migration¿.There is evidence to suggest that the customer did not follow the instructions for use image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Impression: per the complaint report, the operator deployed a 14 mm x 100 mm and a 12 mm x 100mm zilver vena stent in the right iliac venous system.There are no venographic images to confirm the vessel diameter in the area of stent deployment.There is also no comment on what pathology was being treated with the stent.The only images from the ivus interrogation of the iliac venous system demonstrate a very compliant venous system that changes dramatically with either respiration and/or valsalva maneuver.When the vessel is fully distended at no point does measure significantly less than 15 mm in diameter.Presumably, the ivus videos are of the common and external iliac vein, although they are difficult to exactly place within the venous system as there are no labels present.In addition, it is presumed the 5mm markers on the ivus videos are accurate.If both of these assumptions are true, the 12mm and 14 mm stent was grossly under sized for the vessel in which it was deployed, which was the direct cause of stent migration to the heart and pulmonary artery.This would not be considered a malfunction of the stent, but rather inappropriate size of the stent for the patient's vessel size.In addition, i do not appreciate any pathology on the ivus images that would or should require a stent to be placed, so this questions the use of any stent in this setting.Root cause review: a definitive root cause of user error for the physician/assistant selecting the incorrect stent size after diagnostic evaluation which lead to the stent migrating inside the patient to the pulmonary artery/rt atrium post procedure, was determined from the available information.The user has not complied with the requirements of the ifu and/label.As per image review, the stents were undersized and this was the direct cause of the stent migration to the heart and pulmonary artery.User/use related complaints is considered foreseen misuse.It is unknown how the device will perform outside of instructions for use and/or labelling requirements.The user has not complied with the requirements of the ifu and/label.Confirmation of complaint: complaint is confirmed based on visual/functional inspection.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary: according to the initial reporter, rt common and external iliac vein was stented with zilver vena for iliac vein compression.Case was successful, no problems.The patient returned to have lle (left lower extremity) venogram, noticed rle (right lower extremity) stents had travelled to pulmonary artery/rt atrium.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, the patient experienced shortness of breath and underwent ct (cardio-thoracic) surgery to remove the stent.Investigation findings conclude that a definitive root cause of the user not reading or following the instructions for use has been determined.
 
Event or Problem Description
Supplemental report is being submitted due to additional clinical input received on 02-feb-2024 stating user error situation as undersized stents were used in patient and severity +5 with an impact of life-threatening.Supplemental report also being submitted due to the completion of the investigation on 21-feb-2024.

Brand Name
ZILVER VENA VENOUS SELF-EXPANDING STENT
Common Device Name
STENT, ILIAC VEIN
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key17450772
Report Number3001845648-2023-00592
Device Sequence Number7347819
Product Code QAN
UDI-Device Identifier10827002574455
UDI-Public(01)10827002574455(17)250811(10)C1968019
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/11/2025
Device Catalogue NumberZVT7-35-80-14-100
Device Lot NumberC1968019
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/05/2023
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/10/2023
Supplement Date Received by Manufacturer07/10/2023
Initial Report FDA Received Date08/03/2023
Supplement Report FDA Received Date02/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening;
Patient SexMale